Hail, Los Alamos
- When
- July 6, 12:00 PM MST
- Where
- Los Alamos County, 0.89 mi NW of (Lam)los Alamos Airport
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -106.280
Continued deep moisture and good shear over the eastern half of New Mexico resulted in another round of severe thunderstorms over primarily the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Continued deep moisture and good shear over the eastern half of New Mexico resulted in another round of severe thunderstorms over primarily the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM MST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT MON JUL 6 2009 .DISCUSSION...THE NIGHTLY SURGE OF LOW LEVEL MOISTURE THROUGH THE CENTRAL MOUNTAIN CHAIN AND INTO PORTIONS OF THE RIO GRANDE VALLEY HAD ALREADY BEGUN PRIOR TO MIDNIGHT. DWPTS HAD FALLEN INTO THE 30S AT KGUP AND KFMN LATE SUNDAY EVENING BUT ISOLATED LIGHTNING CONTINUED VCNTY KGUP AFTER MIDNIGHT. NORTHWEST FLOW ALOFT CONTINUES TODAY THROUGH TUESDAY...THEN UPPER HIGH BUILDS FOR REST OF THE WEEK. A DRYING TREND FROM NORTHWEST TO SOUTHEAST STILL LOOKS GOOD FOR TODAY THROUGH TUESDAY AND INTO WEDNESDAY. SOME OF THE LOW LEVEL MOISTURE FROM THE PREVIOUS NIGHTS PUSH FROM THE EAST APPARENTLY MIXED OUT...SO NOT SO CONFIDENT HOW MUCH OF AN EFFECT THE CURRENT SURGE WILL HAVE LATER TODAY. WHILE MODELS INDICATE SURFACE TROUGHING WILL BE IN PLACE THIS AFTERNOON RATHER THAN LOW LEVEL UPSLOPE WINDS...A WEAK UPPER FEATURE WILL CROSS THE NORTHEAST/EAST CENTRAL LATER ON. SPC HAS A BROAD AREA OF THE EASTERN PLAINS COVERED WITH SLIGHT RISK FOR LARGE HAIL AND DAMAGING WIND GUSTS FOR LATER TODAY/TONIGHT. TUESDAY SHOULD BE DRIER AND NOT ANTICIPATING...AT THIS TIME...WIDESPREAD SEVERE WEATHER OVER THE PLAINS...ALTHOUGH CAN/T RULE OUT AN ISOLATED STRONG STORM. PORTIONS OF THE WEST AND NORTH SHOULD EXPERIENCE LITTLE OR NO CONVECTION...WHILE ONLY ISOLATED ACTIVITY IS EXPECTED IN THE EAST AND SOUTH. GFS SUGGESTING SOUTHWEST WINDS ALOFT WILL BE STRONGER INTO THE GREAT BASIN THURSDAY-ISH...BUT REBUILDS HIGH BACK OVER NEW MEXICO FOR END OF THE WEEK. BOTH NAM/GFS BRING INCREASING AMOUNTS OF MOISTURE...ESPECIALLY MID LEVEL...INTO WESTERN NEW MEXICO...AND EVEN INTO CENTRAL AREAS...WEDNESDAY NIGHT/THURSDAY. MEX POPS SEEM TO REFLECT AN UPWARD TREND THURSDAY/THURSDAY NIGHT...WILL HAVE TO WATCH THIS. THE FRONT WHICH APPEARED AS IF IT COULD IMPACT THE NORTHEAST FRIDAY/SATURDAY NOW SEEMS WEAKER ON BOTH ECMWF/GFS...BUT THE HIGH CENTER DOESN/T APPEAR TO BE IN AS FAVORABLE POSITION TO SUPPORT THE FRONT PUSHING INTO THE NORTHEAST. IN ANY CASE...MODELS INDICATE THE STRONG RIDGE WILL BE THE DOMINATING FEATURE FOR THE FORESEEABLE FUTURE. && .AVIATION...AREAS OF LOW CLOUDS AND A SOME FOG WILL PRODUCE PATCHES OF MVFR AND IFR CONDITIONS ACROSS THE PLAINS UNTIL MID MORNING. WITH THE 500 MB HIGH PRESSURE CENTER OVER THE BAJA AND SHORTWAVES EXPECTED TO CROSS EASTERN NEW MEXICO IN NW FLOW ALOFT THIS AFTERNOON AND EVENING...LOOK FOR ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS IN THE EAST. MODELS SUGGEST A SQUALL LINE OR TWO WILL DEVELOP AS MID DAY CONVECTION ALONG THE CENTRAL MOUNTAIN CHAIN MOVES SOUTHEASTWARD ACROSS THE EASTERN PLAINS AT 15 TO 30 MPH. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. WEST OF THE CENTRAL MOUNTAIN CHAIN DRIER AIR WILL BE IN PLACE WITH ONLY ISOLATED TO AT TIMES SCATTERED COVERAGE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING. PATCHY LOW CLOUDS AND FOG ARE EXPECTED TO RETURN TO THE EAST LATE TONIGHT INTO TUESDAY MORNING...WITH THE BEST CHANCE ON THE EAST CENTRAL AND NORTHEAST PLAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER...ONE MORE DAY OF SCATTERED THUNDERSTORMS IS EXPECTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY...WHERE SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. FARTHER WEST MAINLY ISOLATED STORMS ARE EXPECTED. DRY AIR HAS BEGUN TO SNEAK INTO NORTHWEST AND WEST CENTRAL AREAS NOW THAT THE SUBTROPICAL MOISTURE PLUME HAS SHRUNK BACK INTO MEXICO. AS A RESULT...SOME OF THE STORMS WILL BE ON THE DRY AND GUSTY SIDE THIS AFTERNOON AND EVENING ALONG AND WEST OF THE CONTINENTAL DIVIDE IN THE WEST CENTRAL MOUNTAINS AND NORTHWEST PLATEAU. TUESDAY...CONVECTION WILL BE ISOLATED AS A MID LEVEL RIDGE OF HIGH PRESSURE BEGINS TO BUILD TOWARD NM FROM THE SOUTHWEST. NORTHWEST FLOW ALOFT WILL CARRY SOME OF THESE STORMS ONTO THE PLAINS AGAIN. HIGH PRESSURE ALOFT WILL BUILD OVER NEW MEXICO WEDNESDAY THROUGH EARLY NEXT WEEK WITH MAINLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FAVORING THE WESTERN MOUNTAINS. THE HIGH WILL ALLOW DAYTIME TEMPERATURES TO SOAR WELL ABOVE NORMAL. MINIMUM RH VALUES WILL LIKELY DROP INTO THE TEENS OR AT LEAST 20S AT THE LOWER ELEVATIONS. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 95 56 95 58 / 10 10 0 0 GALLUP.......................... 90 50 90 55 / 10 10 0 0 GRANTS.......................... 90 53 92 54 / 10 10 0 0 GLENWOOD........................ 96 56 95 63 / 20 20 0 10 CHAMA........................... 82 44 82 46 / 30 20 0 0 LOS ALAMOS...................... 86 54 87 52 / 40 20 0 0 RED RIVER....................... 77 42 78 41 / 40 30 10 0 TAOS............................ 84 49 88 47 / 40 20 5 0 SANTA FE........................ 85 54 90 53 / 30 30 5 0 SANTA FE AIRPORT................ 86 57 92 56 / 30 20 0 0 ESPANOLA........................ 90 54 93 54 / 30 20 0 0 ALBUQUERQUE HEIGHTS............. 89 67 94 67 / 20 20 0 0 ALBUQUERQUE VALLEY.............. 90 63 95 62 / 20 20 0 0 ALBUQUERQUE FOOTHILLS........... 87 63 91 63 / 20 20 0 0 ALBUQUERQUE WEST MESA........... 90 63 95 62 / 20 20 0 0 SOCORRO......................... 92 63 94 63 / 20 20 0 0 SANDIA PARK/CEDAR CREST......... 82 51 85 52 / 20 20 5 0 MORIARTY/ESTANCIA............... 86 55 91 56 / 30 30 10 0 CARRIZOZO....................... 89 60 94 61 / 30 30 10 5 RUIDOSO......................... 79 53 84 52 / 30 30 10 5 RATON........................... 85 50 89 50 / 30 30 10 5 LAS VEGAS....................... 80 52 87 52 / 40 30 10 0 ROY............................. 83 59 88 59 / 40 30 10 5 CLAYTON......................... 85 60 92 62 / 30 30 10 10 SANTA ROSA...................... 90 60 95 61 / 30 30 10 5 TUCUMCARI....................... 90 63 97 66 / 30 30 10 10 FORT SUMNER..................... 90 64 96 66 / 30 30 10 10 CLOVIS.......................... 87 64 95 65 / 30 40 5 10 PORTALES........................ 89 65 96 67 / 30 40 5 10 ROSWELL......................... 90 67 99 68 / 30 30 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUL 6 2009 NMZ001>021-026-071200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 230 PM MDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE UPPER AND MIDDLE RIO GRANDE VALLEY ON EAST TO THE TEXAS BORDER THROUGH 700 PM MDT. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE ALONG WITH AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS WILL LEAD TO LOCALIZED AREAS OF FLOODING OVER CENTRAL AND EASTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON OVER THE EASTERN PLAINS...WHERE WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR COLFAX...UNION...MORA...HARDING...SAN MIGUEL...GUADALUPE...QUAY...DE BACA...ROOSEVELT...CURRY...CHAVES AND LINCOLN COUNTIES DUE TO SEVERE THUNDERSTORMS. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE...OR BY CALLING 1-888-386-7637.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
809 AM MDT MON JUL 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 S RATON 36.81N 104.44W
07/05/2009 E0.75 INCH COLFAX NM PUBLIC
0352 PM HAIL WAGON MOUND 36.00N 104.71W
07/05/2009 M0.75 INCH MORA NM TRAINED SPOTTER
0612 PM TSTM WND GST 7 W SANTA ROSA 34.94N 104.80W
07/05/2009 E65.00 MPH GUADALUPE NM TRAINED SPOTTER
GAS STATION ATTENDANT REPORTING CUSTOMERS UNABLE TO HOLD
THEIR FOOTING IN GUSTS.
0724 PM TSTM WND GST 7 ENE TUCUMCARI 35.21N 103.61W
07/05/2009 M58.00 MPH QUAY NM ASOS
0830 PM TSTM WND DMG 1 SE HOUSE 34.63N 103.89W
07/05/2009 QUAY NM CO-OP OBSERVER
VERY STRONG WINDS BETWEEN 8 AND 830 PM RIPPED TELEPHONE
POLES AND BROKE LARGE TREE BRANCHES 8 TO 12 INCHES IN
DIAMETER. ELECTRICAL POWER WENT OUT AND WAS FINALLY
RESTORED AT 325 AM ON 7 6 2009.
0830 PM HAIL 1 SE HOUSE 34.63N 103.89W
07/05/2009 E0.75 INCH QUAY NM CO-OP OBSERVER
0834 PM TSTM WND GST HOUSE 34.65N 103.90W
07/05/2009 M60.00 MPH QUAY NM MESONET
AT HOUSE SCHOOL
&&
50SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1157 AM MDT MON JUL 6 2009 NMZ005-061830- NORTHEAST HIGHLANDS- 1157 AM MDT MON JUL 6 2009 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL COLFAX COUNTY... AT 1156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RATON CREWS AIRPORT. MOVEMENT WAS SOUTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL COLFAX COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1247 PM MDT MON JUL 6 2009 NMZ002-003-061915- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 1247 PM MDT MON JUL 6 2009 ...STRONG THUNDERSTORM MOVING OVER LOS ALAMOS COUNTY... AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOS ALAMOS. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL RANCHO...SAN ILDEFONSO PUEBLO AND WHITE ROCK. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
The Albuquerque radar (KABX), 96 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
11 hail. Local standard time, as filed.
The hail caused extensive damage to cars.
Spotters and law enforcement reported golfball size hail in Los Alamos for at least 5 minutes.
The hail dented automobiles and cracked wind shields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170105, 169663, 169657, 169658, 169661, 169662, 169664, 169665, 169666, 169667, 170106.